Article Text

PDF

Non-steroidal anti-inflammatory drugs as a possible cause of collagenous colitis: a case-control study.
  1. R H Riddell,
  2. M Tanaka,
  3. G Mazzoleni
  1. Department of Pathology, McMaster University Medical Centre, Hamilton, Ontario, Canada.

    Abstract

    The use of oral non-steroidal anti-inflammatory drugs (NSAIDs) in 31 patients with collagenous colitis and in 31 matched control patients with irritable bowel syndrome or colonic diverticular disease who had also undergone colonoscopy and biopsy was investigated. The long term use (greater than 6 months) of NSAIDs was significantly commoner in the study group (19/31) than in the control group (4/31) (p less than 0.02), even assuming the most adverse drug history in six patients in whom this could not be established. In all patients with collagenous colitis taking NSAIDs, diarrhoea followed the use of these drugs, and by a mean (SD) of 5.5 (4.4) years (range 0.5 to 15 years). In three patients with collagenous colitis, diarrhoea improved after withdrawing NSAIDs; rechallenge in one was followed by a recurrence of diarrhoea, which improved after withdrawing the drug again. It is suggested that NSAIDs may play an aetiological role in the diarrhoea and thickened collagen band in some patients with collagenous colitis.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.